Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Goodland, KS

July 27, 2001Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 27, 2001, 8:49 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2001, 8:49 PM CDT (01:49 UTC)
Expired
Jul 27, 2001, 11:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 280150
FFWGLD

KSC063-280445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1145 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM 15 MILES SOUTH OF
  QUINTER TO 7 MILES NORTH OF THE MONUMENT ROCKS...OR FROM 14 MILES
  SOUTHWEST OF COLLYER TO 15 MILES SOUTHWEST OF GOVE...MOVING NORTH
  AT 5 MPH.

* SOME LOCATIONS INCLUDED IN THIS WARNING ARE...THE MONUMENT ROCKS...
  QUINTER...PARK...GRAINFIELD AND GOVE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS...OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING.	..EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

$$

LAT...LON 3871 10018 3871 10079 3911 10080 3911 10018

VPAPOL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:40 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT FRI JUL 27 2001

QUESTION THIS AFTERNOON IS WHETHER A LAST ROUND OF HEAVY RAINFALL
HAS THE POTENTIAL TO BRING FLOODING TO SOUTHERN AND EASTERN FA.

FLASH FLOOD GUIDANCE VALUES HAVE FALLEN TO BLO AN INCH OVER MUCH OF
ERN FA TODAY AND ANOTHER SHORT WAVE IS PROGGED TO IMPACT AREA.
PRECIP WATER REMAINS QUITE HIGH OVER THE EAST WITH VALUES OVER 1.5
INCHES IN EAST. FAVORABLE LOCATION WITH RESPECT TO 250 MB JET AND
GOOD COOLING AT MID LEVELS BEING PROGGED BY ETA AND AVN MAY ADD FUEL
TO THE MIX.  CONVECTIVE POTENTIAL LIMITED SOMEWHAT BY MID LEVEL
CLOUDS INHIBITING SURFACE HEATING.

AT 1730Z...SURFACE TROUGH EXTENDS NE-SW JUST EAST OF GLD. LAPS DATA
INDICATES THAT CAP HAS ERODED SIGNIFICANTLY ALONG THIS BOUNDARY BUT
WELL IN PLACE ELSEWHERE. ETA/RUC SUGGESTS THAT CONVECTION WILL BE
LIMITED TO THIS BOUNDARY AND SOUTHEAST. OVERALL...AGREE WITH THIS
FORECAST BUT WILL KEEP A SLIGHT CHANCE IN FORECAST NORTHWEST OF THE
BOUNDARY SINCE THE PROGGED COOLING OF MID LEVEL TEMPS MAY COMBINE
WITH STORM OUTFLOW TO ALLOW CONVECTION TO DEVELOP BACK INTO
NORTHEAST COLORADO.

SOUTHEAST OF THE BOUNDARY...SCATTERED CONVECTION SEEMS LIKELY THIS
EVENING WITH SOME LOCALLY HEAVY RAINFALL. HOWEVER...STORMS SHOULD
MOVE MORE QUICKLY THAN PAST FEW DAYS AND COVERAGE SHOULD BE LESS.
WILL HOLD OFF ON FFA ATTM.

AFTER TONIGHT...RIDGE BUILDS IN PER AVN...MRF...ECMWF ALLOWING TEMPS
TO WARM AND GROUND TO BEGIN TO DRY OUT.  850 TEMPS ARE PROGGED TO
REACH 30C+ OVER MUCH OF FA.  WILL GO DRY AND CLOSE TO WARMER FWC
NUMBERS BEGINING TOMORROW.  IN THE EXTENDED...THE NEXT CHANCE OF
PRECIP& APPEARS TO BE TUESDAY AFTERNOON AND EVENING AS RIDGE BREAKS
DOWN ENOUGH TO BRING A WEAK WAVE ACROSS COLORADO.

.GLD...NONE.

BARKER

In the hours before

Local storm report, Jul 27, 6:03 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
.
0345 PM    12 SSE TRIBUNE            KS   1 INCH HAIL
07/27/01   GREELEY                        REPORTED BY PUBLIC.
Local storm report, Jul 27, 6:29 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT FRI JUL 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
/
0517 PM    18 NNW LEVANT             KS   TORNADO
07/27/01   RAWLINS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 27, 7:29 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI JUL 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5 SW ATWOOD               KS   SMALL TORNADO BRIEFLY
07/27/01   RAWLINS                        TOUCHED DOWN REPORTED
                                          BY STORM SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:13 PM CDTSevere Thunderstorm WarningGLDThomas62 min
Jul 27, 8:42 PM CDTSevere Thunderstorm WarningGLDGove63 min
Jul 27, 9:03 PM CDTSevere Thunderstorm WarningGLDLogan57 min
Jul 27, 9:35 PM CDTFlash Flood WarningGLDLogan3 hr

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.